Pennsylvania, 2004Flash Flood in Pennsylvania, September 17, 2004
September 17, 2004 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 17, 10:29 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 17, 10:29 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1129 AM EDT FRI SEP 17 2004
.SHORT TERM (REST OF TODAY THROUGH MONDAY)...
JUST SOME COSMETIC WORDING CHANGES FOR AFTERNOON UPDATE. CURRENT
FCST LOOKS GOOD AS RAIN HAS OVERSPREAD ALL OF CWA. HEAVIEST RAIN ATTM IS
OVER THE NORTH AND NORTHWEST COUNTIES WITH PARTS OF MCKEAN COUNTY
PICKING UP OVER HALF AN INCH IN THE LAST HOUR /THANKS FOR THE
REPORTS MARFC/. EXPECT FOCUS OF HEAVIEST RAIN TO REMAIN OVER THE
NORTHWEST CWA THRU THE EARLY AFTN HOURS THEN PIVOT SOUTH AND EAST AS
SFC LOW SLIDES EAST AND FEEDER BANDS WORK THEIR WAY INTO SRN PA.
CONTINUE FLOOD WATCH FOR ALL OF CWA. NO CHANGES BEYOND FIRST PD.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 320 AM EDT FRI SEP 17 2004
AVIATION...
MVFR CIGS IN THE NW ALONG A STALLED FRONTAL BOUNDARY...OTHERWISE
CIGS VFR WITH MVFR VSBYS IN BR EARLY THIS MORNING. AS MOISTURE IN
ALL LEVELS CONTINUES TO INCREASE AS IVAN CRAWLS UP THE WEST SIDE OF
THE APPALACHIANS...RAIN WILL SPREAD ACROSS CENTRAL PA AND CIGS/VSBYS
WILL DETERIORATE TO MVFR/IFR CONDITIONS AFTER SUNRISE. EXPECT THESE
CONDITIONS TO PERSIST THROUGH THE REMAINDER OF FRI AND FRI NIGHT.
SHORT TERM (TODAY THROUGH SUNDAY)...
REMNANTS OF IVAN TRACKING UP THE APPALACHIAN MTNS THIS
AM...CURRENTLY PUSHING LEADING EDGE OF ITS RAIN SHIELD INTO SOUTHERN
PA. RADAR LOOP SHOWING HEAVIEST RAIN ASSOCIATED W/DEFORMATION ZONE
MOVING NORTHEAST OUT OF THE OHIO VALLEY...CONFIRMING IDEA THAT
HEAVIEST RAIN LATER TODAY WILL FALL OVER CENTRAL PA...ROUGHLY ALONG
I-80 CORRIDOR. DEPRESSION CENTER MOVEMENT OF ONLY ARND 15 MPH
SUGGESTS MAX RAINFALL POTENTIAL OF ARND 7 INCHES BASED ON TROP
SYSTEM PRECIP RULE. CURRENT QPF WOULD RESULT IN WIDESPREAD
FLOODING...INCLUDING THE MAJOR RIVERS BEGINNING LATE TONIGHT.
SREF DATA SHOWING HIGH PRES SHUNTING REMNANTS OF IVAN SOUTHWARD SAT
AND SUN...ALLOWING COOLER/DRIER AIRMASS TO OVERSPREAD OUR REGION.
MCLEAR SKIES AND LIGHT WIND SHOULD ALLOW TEMPS TO DIP TO THE COOLEST
READINGS YET THIS FALL SEASON EARLY SUN AND MON. NORMALLY COLDER
VALLEYS OF THE NORTH WILL LIKELY SEE U30S.
LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
MREF DATA POINTS TOWARD A STRETCH OF FAIR WX THRU THE FIRST HALF OF
NEXT WEEK. REMNANTS OF IVAN AND JEANNE WILL BE A PROBLEM FOR THE
SOUTHEAST. HOWEVER...ANOMALOUSLY HIGH PRES AT SFC AND ALOFT SHOULD
PROTECT PA. A COLD FRONT COULD APPROACH LATE IN THE WEEK AS SFC HIGH
SLIPS OFF THE EAST COAST. THIS SYSTEM WILL LIKELY BRING THE NEXT CHC
OF SHWRS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH SATURDAY.
&&
SHORT TERM (UPDATE)...GARTNERHazardous weather outlook, Sep 17, 3:58 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI SEP 17 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180850-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD
CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE
EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD
FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE
HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST
LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80
CORRIDOR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY
CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Warren
- When
- September 17, 2:00 PM EST to 7:26 PM EST
- Where
- Warren County, Sheffield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Heavy rain caused rapid rises along Tionesta Creek in southeast Warren County. Several homes were quickly surrounded by flood waters during the mid afternoon hours. The flooding prevented several school students from returning home, since their homes were inaccessible due to flood waters. Flood waters quickly receded during the early evening hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, September 17 to 19, 20041 death · 92 injured · $26 million · 1 event
- Flooding in Pennsylvania, September 17 to 19, 20042 deaths · $50 million · 36 events
- Tornadoes in Virginia, September 17, 20048 injured · $15 million · F3 · 22 events
- Flooding in West Virginia, September 17 to 21, 20041 death · $9.5 million · 14 events
- Tornadoes in Virginia, September 17, 20044 injured · $54 million · F2 · 6 events
- Flood in Ohio, September 17 to 20, 20041 death · $13 million · 1 event
- Flood in West Virginia, September 17 to 20, 20041 death · $4.7 million · 1 event
- Tornadoes in West Virginia, September 17, 20046 injured · $300,000 · F2 · 3 events
- Flooding in Kentucky, September 17 to 20, 20041 death · $103,000 · 5 events
- Tornadoes in Maryland, September 17 to 18, 2004$960,000 · F2 · 9 events
- Flood in West Virginia, September 17 to 20, 2004$40 million · 1 event
- Flood in West Virginia, September 17 to 19, 2004$36 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423816.